Winter Weather Advisory issued January 16 at 6:39AM EST expiring January 17 at 1:00PM EST in effect for: Adams, Lancaster, York
Winter Weather Advisory issued January 15 at 2:22PM EST expiring January 17 at 1:00PM EST in effect for: Adams, Columbia, Cumberland, Dauphin, Lancaster, Lebanon, Montour, Northumberland, Perry, Schuylkill, York
Medical examiner links 37 deaths in Maryland to fentanyl laced heroin
11:45 PM, Feb 3, 2014
10:10 AM, Feb 4, 2014
BALTIMORE - With heroin being linked as a possible cause of death of famed actor
Philip Seymour Hoffman, the country is getting a fresh look at the dangers of the drug.
Maryland is not immune to the problem.
In fact, the Maryland's Office of the Chief Medical Examiner reports an increase in the number of deaths linked to a potent and deadly batch of heroin that is tainted with fentanyl, a powerful synthetic opioid,
According to the Office of the Chief Medical Examiner, between September 2013 and today, at least 37 Maryland deaths were caused by the lethal drug combination. The fentanyl/heroin deaths represent approximately 12 percent of 318 overdose deaths during the same time period.
"DHMH is reaching out to local behavioral health providers to ensure that they are fully informed about this dangerous and deadly trend," said Dr. Gayle Jordan Randolph, Deputy Secretary for DHMH Behavioral Health Services in a statement. "We will support the local authorities as they adapt their
overdose prevention plans in response to this deadly trend."
According to the federal Centers for Disease Control and Prevention (CDC), fentanyl is estimated to be 80 times more powerful than morphine and hundreds of times more potent than heroin. The presence of fentanyl dramatically increases the risk of an overdose death.
Fentanyl-related deaths have been reported throughout the Maryland, with similar overdose deaths reported in Washington State, Pennsylvania, Rhode Island, and along the I-95 corridor.
"This is a dangerous substance that can cause immediate death," said Dr. Edama Namn, an emergency room physician at Medstar Franklin Square Medical Center. "It essentially causes you not to breath and medical personnel might not be able to get to you fast enough."